- Commonly used Drugs
- Your Feedback
- Become a reviewer
- More student books
- Student Apps
- Join an e-mail list
A 60-year-old man with stable angina pectoris has been having an affair with a younger woman for several months. Worried about his sexual performance, he purchased sildenafil (Viagra) from an internet pharmacy. At his most recent visit to his lover he took a Viagra tablet, but whilst waiting for the expected beneficial effects he lost consciousness and collapsed onto the floor.
(a) How does sildenafil produce its beneficial effects in men with erectile dysfunction?
Penile erection depends on nitric oxide (NO) release from nitrergic nerves and vascular endothelial cells. NO raises the intracellular concentration of cGMP in the smooth muscle of the arteries, arterioles and trabeculae of the erectile tissue. The resulting smooth muscle relaxation increases penile blood flow and quickly leads to filling of the sinusoids and expansion of the corpora cavernosa. This compresses the venous plexuses between the trabeculae and the firm tunica albuginea occluding the venous outflow and causing erection.
The action of cGMP is terminated by phosphodiesterase-5 (PDE5), an isoenzyme of PDE that is present in penile vascular smooth muscle. Sildenafil is a selective inhibitor of PDE5, and by prolonging the action of cGMP improves the erectile response to sexual stimulation.
(b) What is the most likely cause of the man’s collapse?
The man was probably taking an organic nitrate for prophylaxis of his angina pectoris. Nitrates cause vasodilatation by producing NO and increasing intracellular cGMP levels in vascular smooth muscle (Chapter 16). Sildenafil inhibits the vascular cGMP and potentiates the action of nitrates causing severe, and potentially fatal hypotension. A rapid fall in blood pressure probably resulted in the collapse of this unfortunate man.
(c) How would you treat this man and what advice would you give him for the future?
The man should be placed in a supine position with his legs raised to restore venous return to the heart. He should be informed that Viagra interacts dangerously with the medicine he is taking for his angina. He might usefully be advised to consult his doctor before self-prescribing any further drugs.